Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2023, 4:17 PM CDT for Lincoln County, Union County, South Dakota; Sioux County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 10, 2023, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:29 PM CDT | HAIL 1.25 | Hudson, SD | |
| Jul 10, 4:42 PM CDT | TSTM WND DMG | Rock Valley, IA | Multiple 3-4 inch tree limbs downed. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WUUS53 KFSD 102117
SVRFSD
IAC167-SDC083-127-102145-
/O.NEW.KFSD.SV.W.0089.230710T2117Z-230710T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
417 PM CDT Mon Jul 10 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Sioux County in northwestern Iowa...
Southeastern Lincoln County in southeastern South Dakota...
Northeastern Union County in southeastern South Dakota...
* Until 445 PM CDT.
* At 417 PM CDT, a severe thunderstorm was located near Hudson, or 9
miles northwest of Hawarden, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hawarden, Hudson and Fairview around 425 PM CDT.
Other locations in the path of this severe thunderstorm include Rock
Valley and Ireton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9668 4325 9665 4322 9621 4296 9623
TIME...MOT...LOC 2117Z 273DEG 32KT 4313 9658
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG2 follow-up statements
470
WWUS53 KFSD 102136
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
436 PM CDT Mon Jul 10 2023
IAC167-SDC083-127-102145-
/O.CON.KFSD.SV.W.0089.000000T0000Z-230710T2145Z/
Sioux IA-Lincoln SD-Union SD-
436 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN SIOUX...SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION
COUNTIES...
At 435 PM CDT, a severe thunderstorm was located near Hudson, or 10
miles northeast of Hawarden, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 429 pm, half dollar sized hail
was reported in Hudson.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rock Valley and Ireton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9662 4324 9660 4322 9621 4296 9623
TIME...MOT...LOC 2135Z 270DEG 29KT 4313 9639
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG323
WWUS53 KFSD 102145
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
445 PM CDT Mon Jul 10 2023
IAC167-SDC083-127-102155-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-230710T2145Z/
Sioux IA-Lincoln SD-Union SD-
445 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SIOUX...SOUTHEASTERN
LINCOLN AND NORTHEASTERN UNION COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southeastern South Dakota.
LAT...LON 4298 9662 4324 9660 4322 9621 4296 9623
TIME...MOT...LOC 2145Z 273DEG 32KT 4313 9629
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:08 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 10, 4:08 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 408 PM CDT Mon Jul 10 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 408 PM CDT Mon Jul 10 2023 Key Messages... 1.) A severe weather threat exists this evening primarily in the Missouri River Valley and into northwestern Iowa. 2.) A more uncertain severe whether exists Tuesday afternoon and evening primarily south of I-90. A few storms could also produce heavy rain. Thunderstorms have developed in the Missouri Valley west of Yankton this afternoon. These storms have formed in the right exit region of a 70 kt jet streak across South Dakota and along a prefrontal trough near the Missouri River. 700-500 mb lapse rates are approaching 7 C/km and with dew points in the mid to upper 60s is producing MLCAPES around 1500 J/kg. As these storms continues to move to the southeast through this evening, shear will be gradually increasing up to 40 kts as mid-level winds increase to 50 kts. This will allow for some storm organization with a isolated storms producing supercells characteristics. Model soundings show that the atmosphere quickly dries out above the boundary layer so very large hail is unlikely but storms could produce up to golf ball size hail this evening. With the dry air, DCAPEs are greater than 1000 J/kg such that wind gusts up to 75 mph will also be possible with these storms through the evening. This cluster of storms is expected to move east-southeast along the Missouri River Valley into northwestern Iowa and may impact LeMars, Sioux City, and Storm Lake. Of greater uncertainty is how far northeast storms will spread this evening. Satellite shows little cumulus development farther northwest toward Sioux Falls and into southwestern Minnesota. Forcing for ascent is expected to increase this evening near the Iowa and Minnesota border but at the same time the prefrontal trough will be slowly moving south. The most likely scenario is that isolated thunderstorms could develop toward Sioux Center, Rock Rapids and Spirit Lake. With weaker shear and less instability, there is a lower probability of severe hail or damaging winds although isolated quarter size hail or a 60 mph gust will be possible. Along and north of I-90 and closer to the cold front, the air mass is drier at the surface which is resulting in little instability - MLCAPE < 500 J/kg and the better large scale forcing for ascent is east of Hwy 71. So only an low (20%) chance of storms exists in portions of southwestern Minnesota. Therefore, the risk for any severe weather is much lower than closer to the Missouri River. The severe weather threat is expected to diminish rapidly after sunset with storms moving out of the area prior to midnight. With cooler and drier air moving in, lows will be in the 50s to around 60. On Tuesday, uncertainty is much higher on the evolution of precipitation. Several models, including the NAM, show an area of showers with isolated thunderstorms developing in the right entrance region of a 300 mb jet across areas along and north of I-90. Another solution is that clouds and perhaps isolated showers would move north of I-90 in the morning. This would allow some sun and destabilization to occur across southern South Dakota into the Missouri River. The latter scenario is more likely so only have low (< 30%) chance of rain during the morning. During the later afternoon a strong 80 kt 300 mb jet will move into western South Dakota. Most likely storm would develop over southwestern or south central South Dakota during the later afternoon. These storms will would develop in an area with 45-55 kts of deep layer shear of MUCAPE > 1000 J/kg. Similar to today, the greatest risk for severe storms would be in the Missouri River Valley and east toward Sioux City where large hail and damaging winds would be possible. Initial storms could have golf ball to 2 inch hail in south central South Dakota. .LONG TERM...(Tuesday Night through Monday) Issued at 408 PM CDT Mon Jul 10 2023 On Tuesday night, there is the potential for a larger MCS to develop and move across southern South Dakota into northwestern Iowa and southwestern Minnesota. This could produce a larger area of heavy rain with the potential for over an inch of rain - especially south of I-90. Some CAMs produce additional convection west of this initial MCS after midnight as the low level jet continues to advect instability northward. Confidence is very low if enough instability can advect northward for additional development after midnight or if additional storms will struggle to develop as the air mass remains fairly stable. Northwest flow continues through the end of the week. How each wave evolves is uncertain but each one does bring a low probability of thunderstorms through Friday night in different portions of the forecast area. Bottom line is that much of the end of the week will be dry although a few thunderstorms could develop over different portions of the forecast area. Highs will be in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1242 PM CDT Mon Jul 10 2023 VFR conditions expected at KHON/KFSD over the next 24 hours with the primary impact to aviation operations being a wind shift from the west-southwest to the north-northeast with some gusts up to 20 kts as a cold front drops south across the region. A few -TSRA could develop along the front, but coverage is expected to be very limited, so will not include any mention at this time. Toward the end of the period, there could be some decaying showers and thunderstorms from overnight convection across western SD, but timing/coverage uncertainty precludes mention in the 10.18Z TAF. For KSUX, better chances for -TSRA exist from late this afternoon into the early evening along a pre-frontal surface boundary. Introduced a TEMPO group for this possibility from 10.22Z-11.02Z, but coverage may still be more scattered in nature and updates are likely. MVFR/IFR conditions possible if a thunderstorm moves over the airfield. In addition, any thunderstorm has the potential to produce damaging wind gusts and/or hail. For now, will not include higher end potential impacts in TAF. Away from thunderstorms, VFR conditions will also be the rule at KSUX with surface winds shifting to the north-northeast late this evening with eventual passage of the cold front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Rogers
Hazardous weather outlook, Jul 10, 1:27 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 127 PM CDT Mon Jul 10 2023 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>065-111830- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson- 127 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible mid afternoon through mid evening. Large hail up to ping pong ball size and damaging wind gusts up to 65 mph are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected to spread through on Tuesday night, bringing a threat for isolated severe thunderstorms with large hail and damaging winds, as well as pockets of heavy downpours. Periods of low chances for showers and thunderstorms continue Wednesday afternoon through Friday, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ066>071-111830- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-Union- 127 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered strong to severe thunderstorms are likely late this afternoon through early this evening. Hail up to ping pong ball size, damaging wind gusts up to 75 mph, heavy downpours, and an isolated tornado or two are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected to spread through on Tuesday night into early Wednesday, bringing a threat for isolated severe thunderstorms with large hail and damaging winds and pockets of locally heavy downpours. Periods of low chances for showers and thunderstorms continue Wednesday afternoon through Friday, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 3:22 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
322 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail Tyndall 42.99N 97.87W
07/10/2023 E1.00 inch Bon Homme SD Emergency Mngr
Mostly nickel to dime size hail, but the
largest stones were the size of a quarter.
Time estimated from radar.
&&
PRLocal storm report, Jul 10, 3:44 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
344 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 4 ESE Tabor 42.92N 97.60W
07/10/2023 E1.00 inch Yankton SD Emergency Mngr
&&
DuxLocal storm report, Jul 10, 4:05 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
405 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 4 NNW Viborg 43.22N 97.11W
07/10/2023 E1.00 inch Turner SD Trained Spotter
&&
DuxThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 29 min |
| Jul 10, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 23 min |
| Jul 10, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 31 min |
| Jul 10, 3:34 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 26 min |
| Jul 10, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 37 min |
| Jul 10, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 31 min |
| Jul 10, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jul 10, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 36 min |
| Jul 10, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 28 min |
| Jul 10, 5:03 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 12 min |
| Jul 10, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 33 min |
| Jul 10, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 32 min |
| Jul 10, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.